Alert archive / South Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Charleston, SC

July 19, 2021Beaufort County, South Carolina

NWS Charleston, SC issued this special weather statement at Jul 19, 2021, 4:24 PM EDT for Beaufort County, South Carolina. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2021, 4:24 PM EDT (20:24 UTC)
Expired
Jul 19, 2021, 5:00 PM EDT
In force
36 min
Issued by
NWS Charleston, SC
Hail
0.75 in
Wind
55

County Beaufort County, SC

The radar

The Charleston,SC radar (KCLX), 35 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.4 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2021-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 503 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2021-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
503 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
933 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

828 
WWUS82 KCHS 192024
SPSCHS

Special Weather Statement
National Weather Service Charleston SC
424 PM EDT Mon Jul 19 2021

SCZ047-048-051-192100-
Inland Jasper-Coastal Jasper-Beaufort-
424 PM EDT Mon Jul 19 2021

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BEAUFORT AND JASPER
COUNTIES...

At 424 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Jasper, or 9 miles south of Ridgeland,
moving northeast at 25 mph.

HAZARD...strong winds 45 to 55 mph and up to penny sized hail.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of 
         light, unsecured objects. Minor hail damage to plants, 
         trees and crops is possible. Damage to windshields is 
         unlikely.

Some locations in the path of this storm include...
Beaufort, Port Royal, Clarendon, Jasper, Shell Point, Burton,
Calawassie Island and Old House.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3226 8095 3235 8104 3258 8082 3242 8063
TIME...MOT...LOC 2024Z 229DEG 20KT 3235 8095 

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this special weather statement went out at Jul 19, 3:12 PM EDT, 1 hour 12 minutes earlier.

Area forecast discussion, Jul 19, 3:12 PM EDT, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
312 PM EDT Mon Jul 19 2021

.SYNOPSIS...
The area will remain between Atlantic high pressure and an
inland trough through the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
The various CAMs and other high-res guidance are finally coming
into better agreement on the window for greatest tstm impacts
through tonight. As noted this morning, guidance has been
trending a tad slower with convection impacting the region
tonight as shortwave energy over central Georgia moves east.
Cloud cover earlier in the day slowed destabilization, but
GOES-E visible images show quite a bit of insolation is now in
place with mixed-layer instability steadily growing per latest
SPC meso plots. While isolated to scattered convection will
remain possible for the next few hours (greatest along the
Georgia coast), but bulk of the shower/tstm activity looks to
hold off until late afternoon into this evening across a good
portion of the forecast area as shortwave energy approaches from
the west. Data support the most widespread activity coagulating
roughly along/north of the I-16 corridor through mid-evening
along what appears to be a merging of convective outflow and the
sea breeze. Categorical pops of 80-90% have been highlighted in
this area along with a mention of locally heavy rainfall.

PWATs in excess of 2.25" and MLCAPE 2500 J/kg will likely
support locally excessive hourly rainfall rates, but widespread
flash flooding does not appear likely at this time. Most of the
flooding should remain mostly urban and minor in nature,
although pockets of flash flooding can not be completely ruled
out. There is a risk for flooding in Downtown Charleston, but it
remains a bit more unclear for Savannah with a good number of
the CAMs keeping the axis of heaviest rains out of the Savannah
Metro Area. Convection will slowly wane by late evening, but a
risk for isolated to perhaps scattered convection will persist
through daybreak Wednesday.

Lows will range from the lower 70s well inland to the upper
70s/near 80 at the beaches and Downtown Charleston.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY/...
Aloft, the region will remain to the east of a positively
tilted mid- level trough while a ridge is positioned well to the
east. At the surface, a stationary front will reside just to
the north of the forecast area. The position of the stationary
front will allow for southwesterly flow at the surface,
providing decent moisture transport and supporting PWATs at or
above 2 inches. Scattered to numerous showers/thunderstorms are
expected Tuesday and the entire forecast area is outlined in
Marginal on WPCs Excessive Rain Outlook. Slightly less coverage
of precip is expected Wednesday and Thursday as the stationary
front weakens and high pressure begins to build in at the
surface.

Temperatures Tuesday will only reach into the mid to upper 80s, a
few degrees below normal, due to extensive cloud cover. Wednesday
and Thursday will be back around normal, with highs around 90. Lows
in the mid 70s.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
High pressure builds back into the region providing conditions for
typical summertime weather. Lack of synoptic forcing will favor
diurnally driven convection each afternoon. Temperatures will be in
the lower 90s each day, with overnight lows in the 70s.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
The main concern is potential tstm impacts during the late
afternoon-mid evening hours. Isolated convection is starting to
pop at early afternoon, but will likely meander around KSAV for
the next few hours and spreading into KJZI and KCHS by late
afternoon. It appears a large area of showers/tstms will setup
over southern South Carolina into far interior Southeast Georgia
by late afternoon as shortwave energy approaches. Highest impact
chances will be at KCHS and possibly KJZI from roughly 00-04z
when prevailing MVFR with locally IFR vsbys will occur.
Confidence is greatest at KCHS will will limit KJZI to
a TEMPO for MVFR vsbys. At KSAV, guidance has been fairly
consistent in keeping the axis of heaviest rainfall just north
of the terminal. Will limit conditions to MVFR vsbys in a TEMPO
group roughly 00-03z to account for this. Amendments will likely
be needed at all terminals as convective trends become more
apparent. Gusty winds and frequent cloud-to-ground lightning
will pose a risk to outside operations at all terminals.
Convection should dissipate by late evening. There are signals
that low stratus could develop early Tuesday morning, but data
support this will remain west of the terminals and mainly
confined to far interior Southeast Georgia.

Extended Aviation Outlook: Brief restrictions are possible each
afternoon with showers/thunderstorms.

&&

.MARINE...
Tonight: There are no major concerns although there will be a
risk for gusty winds in excess of 35 kt, low vsbys and frequent
cloud-to-water lightning with any tstms this evening. Otherwise,
south to southwest winds 10-15 kt will persist with seas 2-3 ft.

Tuesday through Saturday: The forecast area will remain positioned
between a mid-level trough over land and a ridge over the Atlantic
waters. This will create southwesterly flow over the marine areas,
generally 10 to 15 knots. Seas will average 2 to 3 feet.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&
Hazardous weather outlook, Jul 19, 2:59 PM EDT, 1 hour 25 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
259 PM EDT Mon Jul 19 2021

GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-201900-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
259 PM EDT Mon Jul 19 2021

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...This afternoon and tonight.

Excessive Rainfall: Numerous to widespread thunderstorms will
develop across portions of the South Carolina Lowcountry and
Southeast Georgia through this evening. Minor flooding of low-lying
and poor drainage areas is possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ330-350-352-354-374-201900-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
259 PM EDT Mon Jul 19 2021

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

Strong Thunderstorms: Clusters of thunderstorms are expected to push
across the nearshore and outer South Carolina and Georgia waters
late this afternoon and evening. These thunderstorms may produce
swaths of wind gusts of 35 knots or greater and excessive lightning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Special weather statement, Jul 19, 4:24 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston SC
424 PM EDT Mon Jul 19 2021

SCZ047-048-051-192100-
Inland Jasper-Coastal Jasper-Beaufort-
424 PM EDT Mon Jul 19 2021

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BEAUFORT AND JASPER
COUNTIES...

At 424 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Jasper, or 9 miles south of Ridgeland,
moving northeast at 25 mph.

HAZARD...strong winds 45 to 55 mph and up to penny sized hail.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Minor hail damage to plants,
         trees and crops is possible. Damage to windshields is
         unlikely.

Some locations in the path of this storm include...
Beaufort, Port Royal, Clarendon, Jasper, Shell Point, Burton,
Calawassie Island and Old House.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3226 8095 3235 8104 3258 8082 3242 8063
TIME...MOT...LOC 2024Z 229DEG 20KT 3235 8095

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 10:50 AM EDTSpecial Marine WarningCHS55 min
Jul 19, 6:17 PM EDTAreal Flood AdvisoryCHSBerkeley, Charleston, Colleton, Dorchester118 min
Jul 19, 7:24 PM EDTSpecial Marine WarningCHS66 min

Nearby

Special Weather Statements in South Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.